Reactions 1704, p359 - 2 Jun 2018
Agranulocytosis: case report
A 61-year-old woman developed agranulocytosis during
treatment with thiamazole for hyperthyroidism [route and
dosage not stated].
The woman admitted to the emergency department with the
complaints of fever, chills, cough and general weaknesses.
These symptoms were started a day after her discharge from a
hospital. During her previous hospitalisation, she received
treatment for gastric pain and neutropenia, induced by
thiamazole. She had a history of hyperthyroidism for 21 years,
and 6 months prior to the previous hospitalisation, she started
receiving thiamazole. At the time of admission to current
hospital (current presentation), she was febrile with a
temperature of 38.8 °C and her RR was 22 /min. Physical
examination showed atonic bilateral equal air entry. Her chest
X-ray revealed a multifocal abscessing pneumonia. A CT
confirmed multifocal abscesses in lungs. Her lab investigation
showed a haemoglobin of 12.5 gm/dL, WBC count of
8.8 × 10
/L, neutrophil 5.59×10
/L and platelets count of
/L. Arterial blood gas analysis showed a pH of 7.30
of 60mm Hg, PCO
of 46mm Hg and SaO
[duration of treatment to reaction onset not clearly stated].
Initially, the woman received empirical treatment with
vancomycin, amikacin and other broad-spectrum antibiotics.
Her culture investigation did not yield any aetiology.
Thereafter, meropenem was added in her treatment, this led to
a gradual improvement. After 14 days treatment, she was
discharged in a good condition.
Author comment: "The antithyroid agents (carbimazole,
methimazole, thiamazole, propylthiouracil and
benzylthiouracile) are the drug class that is associated with a
high risk of agranulocytosis." "Antithyroid drugs, especially
thioamides-including propylthiouracil, methimazole and
carbimazole have adverse hematological effects, ranging from
mild leukopenia to agranulocytosis andaplastic anemia."
Lazovic B, et al. Thiamazole-Induced Agranulocytosis Leading to Abscessus
Pneumonia-Rare, But Challenging. Archivos de Bronconeumologia 54: 289-290,
No. 5, May 2018. Available from: URL: http://doi.org/10.1016/
j.arbres.2017.10.005 - Serbia
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved